How Your Medications Can Affect Your Oral Health | Spirit Dental & Vision



How Your Medications Can Affect Your Oral Health

By: Spirit Dental
June 18, 2020


Adult male choosing daily medicine


You know that medications can come with side effects, but a lot of people don’t realize that there are some medications that can affect your oral health, in particular. Here’s a brief look at how the medicine you take to combat one condition might end up causing another problem involving your teeth and gums.

The Potential Oral Side Effects of Medications

  • Dry mouth

    Certain over-the-counter and prescription medications, such as antihistamines, antidepressants, painkillers, decongestants, muscle relaxants, and blood pressure medications, may cause dry mouth by reducing the amount of saliva that your body produces. And, once dry mouth takes hold, it isn’t just uncomfortable; it can also lead to other problems, such as infection, tooth decay, and inflammation of soft tissues within your mouth.

  • Tooth Decay

    Beware of medications that contain sugar, such as those that come in the form of a liquid, as they might boost the risk of tooth decay. When you take medicine that’s sweet and sticky, such as cough syrup, it’s wise to rinse your mouth with water after taking your dose. But keep in mind, too, that sugar might also be an ingredient in antacid tablets and cough drops, so it’s wise to opt for sugar-free options when they’re available.

  • Overgrowth of gum tissue

    Gingival hyperplasia, or gum tissue that becomes enlarged or overgrown, may be caused by medications like calcium channel blockers, immunosuppressant drugs, and antiseizure medicine. Because keeping your gums healthy is a necessary step in keeping your teeth healthy, if you experience this side effect, talk to your doctor and your dentist about how to relieve it.

  • Soft tissue ailments

    Various soft tissue problems, such as discoloration, inflammation, or sores, might occur when you’re taking certain medications, such as those that are immunosuppressive or those that are used to control your blood pressure. Even oral contraceptives might cause this uncomfortable side effect.

  • Changes in taste

    If you start experiencing a metallic or bitter taste in your mouth, it might be the result of a medication that you’re taking. And some medicines might even impact your ability to taste the foods and drinks that you enjoy. Culprits include nonsteroidal anti-inflammatory drugs (also known as NSAIDs), central nervous system (CNS) stimulants, cardiovascular agents, and respiratory inhalants.

  • Abnormal bleeding

    If you are taking anticoagulants, such as warfarin, or you take aspirin, you might be susceptible to abnormal bleeding in the mouth, particularly during periodontal treatment or oral surgery. That’s because these medicines can reduce blood clotting. Letting your dentist know that you take these products prior to undergoing a procedure is important to avoid potential complications.

Your Dentist Should Know About the Medications You Take

The good news is that these types of side effects will typically go away if you stop taking the medicine that’s causing them, so consider talking to your doctor to find out if there are alternative treatment options that won’t result in the same oral health issues.

Also, whether you take over-the-counter medications, prescriptions, or supplements of any kind, it’s always a good idea to let your dentist know about them. And if you are going to be receiving treatment for a serious condition, such as cancer, be sure to share that information as well. That way, your dentist will know what procedures are safe to perform on you, and he or she can give you tips on how to preserve your oral health, as well as prevent or reduce the occurrence of side effects.

Sources:



Get a Free Quote!
Zip Code
Plan Type
  • 12/1/2020

Search for Resources

Categories

Senior Dental Health
Procedures
Nutrition
Eye Health
Children's Dental Health
Dental Health